Northpoint inmate treated for possible Fentanyl overdose
Published 7:03 pm Monday, July 29, 2019
An investigation is currently underway after an inmate at Northpoint Training Center was treated for a suspected fentanyl overdose. Two correctional officers also received medical attention after a 9 a.m. incident on Monday morning at the prison.
According to Katherine Williams, public information officer with the Kentucky Department of Corrections, two officers were conducting a search of an inmate’s bed area “and began experiencing symptoms that are commonly associated with fentanyl exposure — including dizziness, nausea and elevated heart rates.”
Williams said the inmate was also exhibiting symptoms of a fentanyl overdose and “was swiftly administered Narcan by prison staff,” which is an emergency treatment for overdoses.
Email newsletter signup
“The offender and both officers were immediately taken for outside medical treatment,” Williams said in an email. She said all individuals have since been released from the hospital and returned to the prison.
“Northpoint Training Center’s Fentanyl Response Team was dispatched to the location of the incident and an investigation is currently underway,” Williams said. She said no further injuries have been reported, and no further updates are available.
Fentanyl is a Schedule II narcotic and synthetic opioid which is up to 100 times stronger than morphine. It was originally developed to treat pain in cancer patients. It’s frequently mixed with heroin, making the drug mixture far more likely to cause overdoses than heroin alone.
The Office for Drug Control Policy says fentanyl is the “deadliest drug and most addictive drug our nation has ever seen.”